A 59-year-old patient with diabetes mellitus had been treated with human recombinant insulin for 4 years. He developed a solid mass on his left abdomen at the insulin injection site, which had an overlying pigmented verrucous plaque and keratinized papules, similar to acanthosis nigricans (AN). On histological examination, the mass was found to contain a deposit of amyloid in the dermis, with hyperkeratosis, papillomatosis and acanthosis in the epidermis. Using immunohistochemistry, the amyloid deposits were found to be positive for insulin. A few cases of localized insulin-derived amyloid deposits at injection sites have been reported previously, but none had significant epidermal changes. The coexistence of dermal insulin-derived amyloidosis and an overlying AN-like change, as found in our patient, has not been reported previously, to our knowledge. The presence of a tumour-like lesion at the injection site should be carefully examined, as injection of insulin into amyloid deposits can result in insulin resistance.